Photo: Getty Images
I have had one case of severe depression in my lifetime, lasting about three years and caused by distressing family circumstances. During this time, my doctor prescribed the anti-depressant, Seroxat. If I had felt normal, I would have refused to put such a drug into my body but since I was so down I didn’t really care so I took the medication. Being on anti-depressants felt like being hungover permanently. I felt sick, dizzy and uncoordinated. I was walking into walls by mistake, I was sedated and kept falling asleep during the day when I was supposed to be caring for my children and very often I couldn’t get up even when I wanted to. My hands were shaking all the time as if I were an alcoholic and my ability to think disappeared.
I would sit down at my computer to type an email and then go completely blank and forget what I was supposed to write. For a writer whose living is made from writing, this was very problematic. I could see how anti-depressants could work at stopping depression. I was stumbling around in such a haze that it was impossible to feel anything. You have to have emotion to have depression. You have to have reasoning processes to think "I feel upset today". The drug took all that away from me. I couldn’t think clearly enough to be sad or cry. I just wanted to sleep or to sit in front of the TV because that required no thought or action. In essence, it took the "me" away from myself and I’m not sure being robbed of personality is really an acceptable sacrifice to make in exchange for stopping depression.
I went back to the doctor and he reduced the dose and told me to take it in the evening instead so that I would be sedated at night rather than in the day. This only made a minimal difference to my levels of wakefulness - all my other symptoms remained. It was reduced again, still with no difference and I couldn’t come off the drug because the doctor now told me it was addictive and stopping it suddenly was dangerous, something he had neglected to tell me when he prescribed the drug.